Arizona, 2012

Heavy Rain in Arizona, September 11, 2012

September 11, 2012 · NWS FGZ · 1 event in 1 county or zone

Thunderstorms with heavy rain temporarily closed Highway 160 southwest of Tuba City.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Thunderstorms with heavy rain temporarily closed Highway 160 southwest of Tuba City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Sep 11, 10:00 AM MST, 4 hours 30 minutes earlier.

Area forecast discussion, Sep 11, 10:00 AM MST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 AM MST TUE SEP 11 2012

.SYNOPSIS...
A MOIST STORM SYSTEM WILL MOVE ACROSS NORTHERN ARIZONA THROUGH
WEDNESDAY SPREADING SHOWERS AND THUNDERSTORMS ACROSS THE AREA.
BEHIND THIS SYSTEM...DRIER AIR WILL MOVE IN FOR THE END OF WEEK
WITH ONLY A SLIGHT CHANCE OF THUNDERSTORMS.

&&

.DISCUSSION...
VERY MOIST CONDITIONS PERSIST ACROSS THE REGION WITH PRECIPITABLE
WATER VALUES ABOVE NORMAL FOR THIS TIME OF YEAR. A TROUGH IS MOVING
EASTWARD THROUGH CENTRAL CALIFORNIA INTO NEVADA THIS MORNING...WHICH
SHOULD FINALLY GET THE WEAK LOW OVER NRN BAJA TO EJECT THROUGH
SOUTHERN AZ TODAY. EXTENSIVE CLOUD COVER ALSO EXISTS THIS MORNING
WHICH MAY PERSIST FOR MUCH OF THE DAY. THIS SHOULD ACT TO KEEP MOST
SHOWER AND THUNDERSTORM ACTIVITY FROM BEING TOO STRONG OUTSIDE OF
THE AREAS OF LARGER SCALE LIFT. THE MOST FAVORABLE AREAS FOR
SIGNIFICANT STORM ACTIVITY APPEAR TO BE NW COCONINO AND WRN YAVAPAI
COUNTY WITH THE APPROACHING TROUGH...AND POSSIBLY GILA COUNTY TOWARD
THE WHITE MTNS ASSOCIATED WITH THE EJECTING BAJA LOW. THE MAIN
THREATS WILL BE HEAVY RAIN AND LOCALIZED FLOODING. SHOWERS AND
THUNDERSTORMS WILL LIKELY CONTINUE OVERNIGHT AS THE MAIN TROUGH
PASSES THROUGH. SOME MINOR UPDATES WERE SENT A SHORT TIME
AGO...GENERALLY TO ADD HEAVY RAINFALL TO NW AZ...AND TO INCREASE
STORM CHANCES FOR THE OVERNIGHT PERIOD.

A CHANCE OF SHOWERS AND STORMS CONTINUES FOR WEDNESDAY MAINLY FROM
THE MOGOLLON RIM NORTHWARD. DRIER AIR IS THEN FORECAST TO RETURN FOR
THE LATTER STAGES OF THE WEEK...THOUGH SLIGHT CHANCES FOR PRECIP
(GENERALLY BELOW 15 PERCENT) WILL CONTINUE.

&&

.AVIATION...
FOR THE 18Z PACKAGE...EXPECT SCATTERED TO NUMEROUS -SHRA/TSRA AND
ISOLATED +TSRA. SCATTERED MVFR/IFR WITH ISOLATED LIFR CONDITIONS
WILL OCCUR THROUGH 02Z-04Z WEDNESDAY. OVERNIGHT WEATHER CONDITIONS
WILL BE MAINLY VFR WITH BRIEF MVFR/IFR POSSIBLE IN HEAVIER SHOWERS.
AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.
&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.........JJ
AVIATION.......BOHLIN

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Sep 11, 9:40 AM MST, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
940 AM MST TUE SEP 11 2012

AZZ004>018-037>040-120700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
940 AM MST TUE SEP 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY
AND TONIGHT. LOCALIZED HEAVY RAIN IS ANTICIPATED TO BE THE PRIMARY
THREAT FROM LATE THIS MORNING AND INTO OVERNIGHT AS A MOIST
DISTURBANCE MOVES ACROSS THE NORTHLAND. THE HIGHEST RISK OF HEAVY
RAIN AT THIS TIME APPEARS TO BE ACROSS NORTHWEST COCONINO AND
WESTERN YAVAPAI COUNTIES ASSOCIATED WITH THE APPROACHING TROUGH.
ELSEWHERE...EXTENSIVE CLOUD COVER MAY LIMIT INSTABILITY...WITH A
LOWER RISK OF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO PERSIST INTO WEDNESDAY
AS MOISTURE PUSHES ACROSS THE STATE. DRIER AIR AND LESS
PRECIPITATION ARE PREDICTED FOR THE LATTER HALF OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Coconino

When
September 11, 2:30 PM MST to 3:30 PM MST
Where
Coconino County, 5 mi SW of Tuba City to Tuba City
Reported by
Law Enforcement
Coordinates
36.079, -111.293

Tuba City Police reported minor flooding from heavy rain in the Kerley Valley. Water covered Highway160 and caused a temporary road closure.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2012Every state in 2012This day in weather historyWarnings in Arizona, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 413059.